Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 168, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2003, 4:14 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2003, 4:14 PM CDT (21:14 UTC)
- Expired
- May 5, 2003, 5:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, MS, Chickasaw County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2211 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 24 minutes earlier.
Area forecast discussion, May 5, 3:50 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 350 PM CDT MON MAY 5 2003 AN ACTIVE SVR WX EPISODE TODAY. THE FNTL BNDRY TO OUR NW WILL NOT MAKE MUCH PROGRESS INTO THE FA DURING THE NEXT 48 TO 60 HRS. EXPECT TUESDAY TO BE SIMILAR TO TODAY AS THE ATMS REMAINS UNSTABLE AS INDICATED BY FCST SOUNDINGS. ALL OF THE FA EXCEPT FAR NE AR IS IN A HIGH RISK FOR TONITE WITH A MODERATE RISK FOR THE WRN HALF OF THE FA TUESDAY AND SLIGHT ELSEWHERE. ONGOING CONVECTION THAT HAS BEEN PRODUCING TORNADOES THIS AFTN WILL CONT THRU TONITE AS AN UPR LVL SW LIFTS NEWD OUT OF TX TWD THE MIDSOUTH REGION OVERNITE. THE WX PATTERN REMAINS UNSETTLED THRU NEXT MONDAY AS SW FLOW ALOFT CONTS ACROSS THE SE STATES AND A SERIES OF UPR LVL TROFS MOVE ACROSS THE CNTRL PLAINS INTO THE GTLKS REGION. WILL CONT THE CURRENT FCST OF CHC TSTMS EACH DAY. HOPEFULLY THE WEEKEND WILL BE A LITTLE MORE QUIET THAN TODAY. HEAVIEST RAINS OCCURRED ACROSS WRN TN LAST NITE INTO TODAY AND THE FOCUS SHUD BE ACROSS NRN MS FOR HEAVY RAINS. DO NOT THINK FLOODING WILL BE A WIDESPREAD PROBLEM SO DID NOT ISSUE A WATCH. .MEG...TOR WATCH FOR ENTIRE MIDSOUTH THRU 10 PM CDT TONITE.
Hazardous weather outlook, May 5, 4:05 PM CDT, 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 405 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A HIGH RISK OF SEVERE WEATHER OVER NORTH MISSISSIPPI AS WELL AS PORTIONS OF MUCH OF EAST ARKANSAS AND WEST TENNESSEE. THE HISK RISK AREA IS GENERALL SOUTH OF A LINE FROM WYNNE TO DYERSBURG TO PARIS. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE REST OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES ARE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE ENTIRE MIDSOUTH. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME STORMS POSSIBLY SEVERE THROUGH DAY SEVEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE POSSIBLE FOR THE REMAINDER OF THIS WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 5, 1:33 PM CDT, 2 hours 41 minutes before
TNZ021-054-051845- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 133 PM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL AND HENDERSON COUNTIES. A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 17 MILES WEST OF CEDAR GROVE AT 133 PM CDT...MOVING EAST AT 35 MPH. PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITIES OF HUNTINGDON...LEXINGTON AND MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 2:40 PM CDT, 1 hour 34 minutes before
TNZ052-052015- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 240 PM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES WEST OF BEMIS AT 240 PM CDT...MOVING EAST AT 55 MPH. PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:13 PM CDT, 1 hour 1 minute before
TNZ053-054-052045- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 313 PM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHESTER AND HENDERSON COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 16 MILES WEST OF MIFFLIN AT 313 PM CDT...MOVING EAST AT 35 MPH. PEOPLE IN CHESTER AND HENDERSON COUNTIES...INCLUDING THE CITY OF LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:32 PM CDT, 42 minutes before
TNZ055-052100- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 332 PM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 21 MILES WEST OF DECATURVILLE AT 332 PM CDT...MOVING EAST AT 50 MPH. PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:23 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 52 min |
| May 5, 3:59 AM CDT | Tornado Warning | MEG | DeSoto | 31 min |
| May 5, 4:17 AM CDT | Tornado Warning | MEG | Marshall | 43 min |
| May 5, 4:51 AM CDT | Tornado Warning | MEG | Benton | 39 min |
| May 5, 6:17 AM CDT | Severe Thunderstorm Warning | MEG | Tunica | 28 min |
| May 5, 6:32 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| May 5, 7:15 AM CDT | Severe Thunderstorm Warning | MEG | Marshall | 30 min |
| May 5, 7:34 AM CDT | Severe Thunderstorm Warning | MEG | Benton | 26 min |
| May 5, 7:38 AM CDT | Tornado Warning | MEG | Benton | 37 min |
| May 5, 7:39 AM CDT | Tornado Warning | MEG | Benton | 36 min |
| May 5, 8:02 AM CDT | Tornado Warning | MEG | Tippah | 28 min |
| May 5, 8:27 AM CDT | Tornado Warning | MEG | Alcorn | 63 min |
| May 5, 10:17 AM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 28 min |
| May 5, 10:19 AM CDT | Severe Thunderstorm Warning | MEG | Yalobusha | 41 min |
| May 5, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 28 min |
| May 5, 3:50 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 25 min |
| May 5, 4:11 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 49 min |
| May 5, 4:47 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 28 min |
| May 5, 5:05 PM CDT | Tornado Warning | MEG | Coahoma, Quitman | 25 min |
| May 5, 5:18 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 42 min |
| May 5, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 48 min |
| May 5, 6:14 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 31 min |
| May 5, 6:37 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 23 min |
| May 5, 6:48 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 42 min |
| May 5, 6:53 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 37 min |
| May 4, 7:57 PM CDT | Tornado Warning | MEG | Dyer, Lake | 63 min |
| May 4, 8:04 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 26 min |
| May 4, 8:12 PM CDT | Tornado Warning | MEG | Dyer, Lauderdale | 48 min |
| May 4, 8:25 PM CDT | Tornado Warning | MEG | Obion | 65 min |
| May 4, 8:43 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 32 min |
| May 4, 9:03 PM CDT | Tornado Warning | MEG | Dyer, Gibson | 27 min |
| May 4, 9:13 PM CDT | Tornado Warning | MEG | Lauderdale | 47 min |
| May 4, 9:20 PM CDT | Tornado Warning | MEG | Weakley | 55 min |
| May 4, 9:27 PM CDT | Tornado Warning | MEG | Dyer | 63 min |
| May 4, 10:05 PM CDT | Tornado Warning | MEG | Henry | 40 min |
| May 4, 10:08 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson | 52 min |
| May 4, 10:13 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 47 min |
| May 4, 10:13 PM CDT | Tornado Warning | MEG | Lauderdale | 47 min |
| May 4, 10:28 PM CDT | Tornado Warning | MEG | Dyer, Gibson | 47 min |
| May 4, 10:38 PM CDT | Tornado Warning | MEG | Weakley | 37 min |
| May 4, 10:45 PM CDT | Tornado Warning | MEG | Gibson | 30 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 43 min |
| May 4, 10:48 PM CDT | Tornado Warning | MEG | Henry | 12 min |
| May 4, 10:57 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 48 min |
| May 4, 11:03 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 27 min |
| May 4, 11:13 PM CDT | Tornado Warning | MEG | Weakley | 32 min |
| May 4, 11:13 PM CDT | Tornado Warning | MEG | Haywood, Madison | 47 min |
| May 4, 11:28 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson | 47 min |
| May 4, 11:29 PM CDT | Tornado Warning | MEG | Henry | 46 min |
| May 4, 11:35 PM CDT | Tornado Warning | MEG | Carroll | 40 min |
| May 4, 11:47 PM CDT | Tornado Warning | MEG | Henderson | 43 min |
| May 5, 12:15 AM CDT | Tornado Warning | MEG | Decatur | 30 min |
| May 5, 1:36 AM CDT | Flash Flood Warning | MEG | Carroll, Henderson, Madison | 114 min |
| May 5, 3:47 AM CDT | Severe Thunderstorm Warning | MEG | Tipton | 43 min |
| May 5, 5:08 AM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 37 min |
| May 5, 7:49 AM CDT | Tornado Warning | MEG | Hardeman | 41 min |
| May 5, 8:39 AM CDT | Severe Thunderstorm Warning | MEG | Decatur | 21 min |
| May 5, 8:57 AM CDT | Tornado Warning | MEG | Hardin, McNairy | 63 min |
| May 5, 9:57 AM CDT | Tornado Warning | MEG | Hardin | 33 min |
| May 5, 1:10 PM CDT | Tornado Warning | MEG | Crockett, Gibson | 50 min |
| May 5, 1:27 PM CDT | Tornado Warning | MEG | Madison | 33 min |
| May 5, 1:28 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 32 min |
| May 5, 1:34 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale | 26 min |
| May 5, 1:41 PM CDT | Tornado Warning | MEG | Carroll, Henderson | 64 min |
| May 5, 1:50 PM CDT | Tornado Warning | MEG | Tipton | 40 min |
| May 5, 1:56 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 49 min |
| May 5, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Gibson | 40 min |
| May 5, 2:26 PM CDT | Tornado Warning | MEG | Haywood | 34 min |
| May 5, 2:31 PM CDT | Tornado Warning | MEG | Decatur | 29 min |
| May 5, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 43 min |
| May 5, 2:45 PM CDT | Severe Thunderstorm Warning | MEG | Weakley | 30 min |
| May 5, 2:49 PM CDT | Tornado Warning | MEG | Madison | 41 min |
| May 5, 3:15 PM CDT | Tornado Warning | MEG | Chester, Henderson | 45 min |
| May 5, 3:19 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 26 min |
| May 5, 3:24 PM CDT | Severe Thunderstorm Warning | MEG | Dyer | 51 min |
| May 5, 3:39 PM CDT | Tornado Warning | MEG | Decatur | 36 min |
| May 5, 3:46 PM CDT | Severe Thunderstorm Warning | MEG | Gibson, Obion | 44 min |
| May 5, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Obion | 46 min |
| May 5, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Obion | 48 min |
| May 5, 5:27 PM CDT | Tornado Warning | MEG | Dyer | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.